Subscribe here for free:

Licorice Overdose?



Now that Halloween is over and the ghosts and goblins are home begging to eat some of their trick-or-treating candy haul, here's a word of caution from the Food and Drug Administration: don't let them overdose on black licorice. You shouldn't either.

Licorice? What's the problem with licorice?

According to the FDA, and I understand this is an annual warning, black licorice can cause health problems, including an irregular heart beat -- especially for people over 40.

FDA says there is a sweetening compound called glycyrrhizin, which can cause a drop in potassium levels. With low levels, some people might experience high blood pressure, swelling and even congestive heart failure. The good news is that potassium levels return to normal after you stop eating copious amounts of black licorice.

I always thought licorice wasn't so bad for you. I reasoned that it doesn't really taste that sweet, so there must not be as much sugar in it as, say, Milk Duds or Snickers. Guess sugar isn't the only culprit we need to watch out for when it comes to consuming candy.

Geez. Thanksgiving is next. What will the food warnings be then? Careful, don't eat too much pumpkin pie?

#FDA #licorice #potassium #glycyrrhizin

5 views
  • Facebook Social Icon
  • Twitter Social Icon
  • Google+ Social Icon
  • Instagram Social Icon

Also Featured In

Not Fake News . Bob Gatty . 2719 Scarecrow Way, Myrtle Beach, SC . 301-908-1918. www.notfakenews.biz